Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 18, NWS Houston/Galveston, TX

May 29, 2005Galveston County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 29, 2005, 10:48 PM CDT for Galveston County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 10:48 PM CDT (03:48 UTC)
Expired
May 29, 2005, 11:30 PM CDT
In force
42 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Galveston County, TX

The radar

The Houston radar (KHGX), 32 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1553 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 300348
TORHGX
TXC167-300430-
/O.NEW.KHGX.TO.W.0018.050530T0348Z-050530T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1048 PM CDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  GALVESTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 1130 PM CDT

* AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED NEAR HILLCREST...MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DICKINSON...
  TEXAS CITY...
  BACLIFF...
  CRYSTAL BEACH...
  
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING
FOR SOUTHEAST TEXAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2954 9438 2942 9475 2942 9475 2953 9458
      2957 9442 2959 9442 2956 9491 2955 9493
      2952 9486 2953 9493 2946 9494 2937 9488
      2932 9512 2946 9522 2956 9493 2960 9440

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 29, 9:30 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 29, 9:30 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
930 PM CDT SUN MAY 29 2005

.UPDATE...
A STATIONARY FRONT WAS LOCATED ACROSS SE TX THIS EVENING...MAINLY
ALONG THE INTERSTATE 10 CORRIDOR.  WATER VAPOR SHOWED ONE
SHORTWAVE TROUGH MOVING OVERHEAD AND COULD SEE ANOTHER APPROACHING
FROM NORTHERN MEXICO.  AM EXPECTING STORMS TO CONTINUE DEVELOPING
GIVEN THE DIFFLUENT FLOW AT 300 AND 200 MB AND THE HIGH PW/S ALONG
AND SOUTH OF THE BOUNDARY.  SOME OF THE GPS PW/S RANGED FROM 1.8
ALONG THE BOUNDARY TO 2.1 AT GALVESTON BAY.

THUS...ISSUED A FLOOD WATCH FOR TONIGHT THROUGH 12Z MONDAY.
RAINFALL POTENTIAL OF 2 INCHES IS POSSIBLE WITH SOME ISOLATED
AMOUNTS OF 3 TO 5 INCHES DUE TO TRAINING.

PL-40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...
FLOOD WATCH FROM 7 PM SUNDAY UNTIL 7 AM MONDAY FOR THE FOLLOWING
      ZONES...AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
      COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
      JACKSON...LIBERTY...MATAGORDA...MONTGOMERY...POLK...SAN
      JACINTO...WALKER...WALLER...WASHINGTON...AND WHARTON.
TORNADO WATCH FROM 7 PM SUNDAY UNTIL 11 PM SUNDAY FOR THE
      FOLLOWING ZONES...AUSTIN...BRAZORIA...BRAZOS...BURLESON...
      CHAMBERS...COLORADO...FORT BEND...GALVESTON...GRIMES...
      HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
      MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
      WALKER...WALLER...WASHINGTON...AND WHARTON.

GM...
TORNADO WATCH FROM 7 PM SUNDAY UNTIL 11 PM SUNDAY FOR THE
      FOLLOWING ZONES...GALVESTON BAY...AND MATAGORDA BAY.

&&
Hazardous weather outlook, May 29, 12:29 PM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1229 PM CDT SUN MAY 29 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-301200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
1229 PM CDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF
CENTRAL AND SOUTH CENTRAL TEXAS THIS AFTERNOON AS A MID AND UPPER
LEVEL DISTURBANCE MOVES EASTWARD ACROSS THE STATE. THIS ACTIVITY IS
EXPECTED TO SPREAD EASTWARD AS THE AFTERNOON AND EVENING PROGRESSES.
LARGE HAIL...STRONG DAMAGING WINDS AND TORNADOES ARE ALL POTENTIAL
SEVERE WEATHER THREATS WITH THESE STORMS AS THEY MOVE INTO SOUTHEAST
TEXAS LATER ON TODAY AND TONIGHT.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED TO BE COMMON LATE
THIS AFTERNOON AND TONIGHT WITH ISOLATED AREAS POSSIBLY EXPERIENCING
3 TO 4 INCHES OF RAIN. A FLOOD WATCH MAY BE NEEDED FOR PORTIONS OF
SOUTHEAST TEXAS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A SLOW MOVING MID AND UPPER LEVEL TROUGH OF LOW PRESSURE WILL SHIFT
EAST AND MOVE OVERHEAD ON MONDAY. THIS FEATURE...COUPLED WITH A
VERY MOIST AND UNSTABLE AIRMASS...WILL TRIGGER ADDITIONAL SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. LOCALLY HEAVY RAINFALL WILL BE A
POSSIBILITY ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT.

In the hours before

Local storm report, May 29, 5:05 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             ROCK ISLAND             29.53N 96.57W
05/29/2005  1.75 INCH        COLORADO           TX   LAW ENFORCEMENT

0425 PM     HAIL             COLUMBUS                29.70N 96.55W
05/29/2005  1.75 INCH        COLORADO           TX   LAW ENFORCEMENT

0430 PM     HAIL             7 W COLUMBUS            29.70N 96.67W
05/29/2005  1.00 INCH        COLORADO           TX   LAW ENFORCEMENT

&&

PBLOOD
Special weather statement, May 29, 8:25 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
825 PM CDT SUN MAY 29 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-300700-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
825 PM CDT SUN MAY 29 2005

...NWS HGX WSR-88D RADAR HAS BEEN DOWN SINCE 817 PM CDT...

OUR RADAR HAS INDICATED A HARDWARE FAILURE.  AN ET HAS BEEN
NOTIFIED AND IS ENROUTE. WILL NOTIFY ALL IF/WHEN SYSTEM IS RESTORED
DURING THIS WEATHER EVENT.  FOR THOSE VIEWING DATA ON THE WEB...THE
LAKE CHARLES...LCH... CENTRAL TEXAS...GRK... AND CORPUS CHRISTIE...
CRP... NWS RADARS ARE BEST FOR MONITORING ONGOING THUNDERSTORMS ACROSS
SOUTHEAST TEXAS TONIGHT.

READ
Special weather statement, May 29, 9:01 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
901 PM CDT SUN MAY 29 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-300500-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
901 PM CDT SUN MAY 29 2005

...NWS HGX WSR-88D RADAR BACK IN SERVICE...

OUR ELECTRONICS TECHNICIAN HAS WORKED HIS MAGIC.
AS OF 9 PM HGX WSR-88D RADAR IS ONCE AGAIN OPERATIONAL AND SHOULD BE
UPDATING DATA ON WEBSITES.

READ

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:11 PM CDTTornado WarningHGXHarris, Liberty34 min
May 29, 7:13 PM CDTTornado WarningHGXAustin, Colorado, Wharton33 min
May 29, 7:28 PM CDTSevere Thunderstorm WarningHGXFort Bend18 min
May 29, 7:45 PM CDTSevere Thunderstorm WarningHGXLiberty48 min
May 29, 8:02 PM CDTFlash Flood WarningHGXLiberty3 hr
May 29, 8:32 PM CDTSpecial Marine WarningHGX58 min
May 29, 9:12 PM CDTFlash Flood WarningHGXHarris3 hr
May 29, 9:53 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Matagorda, Wharton52 min
May 29, 9:59 PM CDTSpecial Marine WarningHGX2 hr
May 29, 10:30 PM CDTSevere Thunderstorm WarningHGXGalveston60 min
May 29, 10:40 PM CDTSevere Thunderstorm WarningHGXChambers, Harris50 min
May 29, 11:38 PM CDTSpecial Marine WarningHGX2 hr
May 30, 12:42 AM CDTSpecial Marine WarningHGX2 hr
May 30, 1:36 AM CDTSpecial Marine WarningHGX114 min
May 30, 2:38 AM CDTSpecial Marine WarningHGX67 min
May 30, 3:32 AM CDTSpecial Marine WarningHGX58 min
May 30, 6:49 PM CDTSpecial Marine WarningHGX86 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.